Saturday, August 12, 2006
An Unwanted Journey: Day 0263 - Avelox
The fever didn't last. By Friday morning, my body temperature was normal again, even though I had taken no drugs.
The Community Care Access Centre nurse (from Care Partners) came to change my PICC line dressing as well on Friday morning. I had seen her last on Tuesday, so there was a lot of news to tell her. As she changed the dressing and I turned my head in the other direction (standard procedure with patients who don't want to wear a face mask during the dressing change), she went about her business of tearing out remaining hairs on my forearm and examining the PICC site insertion point.
The inflammation was greatly reduced and the site itself was dry. So it appears that the decision to change dressings was a good one. The nurse even brought along another tape which should be gentler on my skin, even though I bet it still tears out arm hair!
The nurse commented that what I was experiencing with a low absolute neutrophil count, delayed chemotherapy treatment, and blockage of the PICC line were all quite common. That makes me feel so much better. No only am I a "text book" case, it appears I'm a commoner as well! My pride is taking a hit these days.
I had planned on picking up my antibiotic prescription early in the morning so that I could get started on the ten days of Avelox tablets prescribed by the emergency ward attending physician. But when I got them I discovered from the pharmacist and from reading the information sheets the pharmacy now routinely provides with any drug new to a patient, that this kind of medication has a lot of interactions with other medications, including iron pills and multimineral/multivitamin pills, something I routinely take now as part of my treatment regimen.
I discovered that I had to take my avelox tablet either 4 hours before my iron and multivitamin pills or 8 hours after. So, I take one-a-day now at 3:00 pm.
I had been feeling so much better Friday with a normal temperature. But once I took the antibiotic, I started feeling under the weather again. In fact, this afternoon (Saturday), the effect is even more dramatic. I feel dizzy and weak, much more so than before taking the tablet.
And so it goes. The side effects of the medication are certainly manageable, especially in light of what the risks are in getting a bacterial infection. But the bottom line is that I still feel funky...yes, I know that's a very technical medical term! If the side effects get any worse, I'll have to plan ahead to ensure I am at home and don't have to drive anywhere immediately afterwards.
From what I've read online, it would appear that I am getting a treatment designed for patients with community-acquired pneumonia (CAP). Ten days is one of the longer treatment periods for this quinalone type antibiotic. The dose is 400 mg per tablet.
Powered By Qumana